Kentucky, 2021

Flash Flood in Kentucky, June 19, 2021

June 19, 2021 · NWS LMK · 1 event in 1 county or zone

During a warm summer night with a highly unstable atmosphere (2,000 - 3, 000 J/kg CAPE), an axis of heavy rain moved across southern Indiana and north central Kentucky. This caused isolated flooding in Trimble County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During a warm summer night with a highly unstable atmosphere (2,000 - 3, 000 J/kg CAPE), an axis of heavy rain moved across southern Indiana and north central Kentucky. This caused isolated flooding in Trimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 8:37 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 8:37 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
937 PM EDT Fri Jun 18 2021

.Mesoscale Update...
Issued at 937 PM EDT Fri Jun 18 2021

An axis of 2000-3000 J/KG of CAPE still resides along and north of
the I-64 corridor this evening, with explosive convection ongoing
across south central IN into SW Ohio. Initial supercellular
structures are transitioning to bowing segments as storms evolve. Of
immediate concern is a cold pool dominated bowing segment coming out
of the Cincinnati area and heading for our NE Bluegrass counties of
Scott and Harrison. May have to warn on those if the damaging wind
threat persists into our area.

Of secondary concern is an isolated supercell currently over Brown,
Bartholomew, and Jackson counties. This storm is heading southeast
an an environment characterized by ~200 M2/S2 of effective SRH.
LCL's are a little high for a more concerning tornado threat, but
something that will have to be monitored as it approaches Jefferson
county Indiana over the next 1 to 2 hours.

SPC went with a Severe Thunderstorm Watch until 07z for our
northeast CWA counties. Most confident about the severe threat in
our far north and east counties in the watch, with less confidence
on southward extent into the overnight. Nevertheless, the right
moving supercells and/or SE moving bowing segments could carry the
severe threat a bit farther south than what models had shown, hence
the extra buffer area. For what it is worth, a recent AMDAR sounding
showed a strong cap at 800 mb over Louisville, so don't think the
threat will extend that far south, at least for the evening and
first part of the overnight.

Updated products already out. Will be monitoring.

Previous Update...
Issued at 650 PM EDT Fri Jun 18 2021

Latest mesoanalysis still shows a strongly unstable environment
characterized by 3000+ J/KG of surface based CAPE along and north of
I-64. However, latest AMDAR soundings all show a notable subsidence
inversion around H8. This feature is expected to hold pretty steady
through the evening hours, to the point that convection isn't
anticipated across our CWA. It would take a pretty notable trigger
to overcome the capping, and given the lack of an outflow boundary
or other mesoscale feature agree with the the hi res models that
we'll likely see a dry evening. Will continue to monitor just in
case.

After Midnight, there is enough data that suggests our NE CWA could
catch the tail end of the convective complex that fires over central
IN and translates southeastward. The placement of the Flash Flood
Watch from day shift still looks good, but overall don't have a lot
of confidence in how much rain will actually fall out of this
feature. If it stays progressive doubt we'll see enough rainfall to
get flash flooding, however if the southern end anchors against the
deep layer flow and continues training occurs then numbers closer to
the current WPC QPF may be realized. Will leave things as is at this
time to see how things play out.

Still think our best chance of any stronger or severe storms will
arrive around or just after sunrise in our northern CWA when a
convective complex drops in from the NE. Hi res models suggest that
this will be a cold pool driven gusty line of storms by this point,
with the main threats being widespread gusty winds/isolated damaging
winds along with heavy rainfall and lightning.

&&

.Short Term...(This evening through Saturday)
Issued at 313 PM EDT Fri Jun 18 2021

Rich low-level moisture, including surface dew points in the low and
mid 70s, is feeding northeastward ahead of a cold front stretching
from Michigan to Kansas. This moisture is beneath an EML reaching
from the central Plains to the Ohio Valley with local soundings
showing large CAPE above a low level cap. Forcing ahead of the cold
front and a 5H speed max over the upper Mississippi Valley have led
to elevated thunderstorm development along a mesoscale boundary from
northeast Illinois into northwest Indiana this afternoon. This
activity is not the main show, but it is indicative of the primed
atmosphere in this region for thunderstorm development.

Tonight convection should increase in coverage and intensity,
initially to our north, as the night goes on. Low-mid level flow will
become more unidirectional with time, becoming general west-east
after midnight. A potent low level jet will develop from northeast
Missouri to northeast Indiana. This west-east jet should line up
with the convection with thunderstorms heading east but backbuilding
westward into the jet and diffluent 1000-500 thicknesses upstream.

The corridor of maximum surface theta-e tonight will be from central
Illinois to central Ohio, with a 850mb theta-e ridge axis over the
northern half of the Ohio Valley in pool of high 850mb RH, further
enhancing the idea that storms will, at least initially, move from
west-to east from central Illinois through central Indiana to Ohio.
850-300mb MCS steering flow does start the evening in a WNW-ESE
orientation, but overnight becomes more west-east.

0-6km bulk shear values increase to 50kt after midnight from central
Illinois into central Indiana. This, plus the above, suggest a large
bow echo MCS may develop and sweep from west to east (SPC SREF
derecho composite is progged to be around 2). Shear and instability
decrease to the south, however a strong cold pool and sharp outflow
boundaries can cause this type of system to develop farther
southward than the data might initially suggest, so storms are still
in the forecast tonight for southern Indiana and north central
Kentucky, with the best chance of the strongest storms likely
between midnight and dawn. Freezing heights suggest small hail will
be possible (marginally severe in the strongest updrafts). Sounding
progs show that the storms may be elevated, but only slightly, so we
still can't rule out some stronger gusts making it down to the
surface.

Another issue to consider is heavy rain. The main corridor of heavy
rain will, again, be to our north...especially if backbuilding does
develop. Surface dew points will be in the 70-75 degree range and
precipitable water values will be over two inches. So, after
coordinating with IND and ILN, will issue a Flash Flood Watch for
areas from Scottsburg to New Castle.

Tomorrow the synoptic surface boundary will stay well to our north,
while the tropical system moving northward through Mississippi will
stay well to our south. The models don't print out much convection
here between these two systems. But, with a warm and slightly
unstable atmosphere in place and possible outflow or differential
heating boundaries from early morning convection and clouds, will
continue with a low PoP. It will be another hot and muggy day with
highs in the upper 80s to lower 90s and dew points of 65-70.

.Long Term...(Saturday night through Friday)
Issued at 257 PM EDT Fri Jun 18 2021

By Saturday night, rain showers are expected to have come to an end.
Most model guidance has the quasi-stationary front to our north,
over northern Indiana, keeping precipitation farther north, while
the low pressure system coming out of the Gulf of Mexico keeps its
associated moisture to our south. The trend is drying the CWA out
through Monday. High temperatures on Sunday are expected around 90,
a few degrees cooler on the eastern side of the CWA.

On Monday, a deep surface low, moving east-northeast through the
Great Lakes, will pull a trailing cold front through southern
Indiana and central Kentucky. With the front stretching southwest to
northeast as it passes through the CWA, The northwestern side of the
CWA will experience precipitation earlier in the day, probably
during the late morning hours. Showers will expand south and
eastward in the following hours. If this timing holds, expecting a
line of stronger storms and heavier precipitation to form in the
late afternoon to evening hours. This line would continue to the
east until out of the CWA by early Monday night.

Looking at the severe weather potential, model soundings show very
strong instability (over 3,000 J/kg) in the southern half of the
CWA, but deep layer shear (0-6 km) is around 30 knots. DCAPE values
reach around 850 J/kg, and there is some strong low level storm
relative helicity at times. These values don't guarantee severe
weather, but dew points in the 70s and precipitable water values
over 2" in unstable environments with some forcing do cause heavy
rainfall. Expect gusty winds, lightning, and heavy rainfall with the
line. As the event nears, timing and details will come into better
focus.

This is a strong June cold front. Monday's high temperatures around
90 degrees will be reduced to the 70s on Tuesday as northerly winds
keep temperatures suppressed, but on Tuesday night, high pressure
quickly moves past the region. Return flow will slowly lift
temperatures into the mid 80s by Friday.

By Thursday or Friday, another shortwave pushing along upper flow
will bring the next round of precipitation to the area. Guidance
still hasn't found agreement, so kept the blend in the forecast.

&&

.Aviation...(00Z TAF Issuance)
Issued at 737 PM EDT Fri Jun 18 2021

IMPACTS: Showers and thunderstorms possible Saturday morning.

DISCUSSION: A W-E oriented boundary across central IL/IN will be the
focus of convection this evening with a line a showers and storms
expected to move south through central KY Saturday morning.
Potential for heavy rain and strong convective winds exists with
this convection that could reduce VIS to MVFR and possibly to IFR in
the heavier storms. Latest guidance suggests the best time frame for
storms will be from roughly 19/12Z through 19/15Z affecting HNB,
SDF, and LEX. Another round of showers and thunderstorms is possible
after 20/00Z.

CONFIDENCE: Medium confidence in timing of thunderstorms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Saturday morning for INZ078-079.

KY...Flash Flood Watch through Saturday morning for KYZ032-033.

&&

Mesoscale...BJS
Short Term...13
Long Term...KDW
Aviation...CG
Hazardous weather outlook, Jun 18, 8:24 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
924 PM EDT Fri Jun 18 2021

KYZ026-027-053>056-061>067-070>078-081-082-200130-
Ohio-Grayson-Larue-Marion-Boyle-Garrard-Butler-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Hartford, Leitchfield, Hodgenville, Lebanon,
Danville, Lancaster, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
924 PM EDT Fri Jun 18 2021 /824 PM CDT Fri Jun 18 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will likely return to the region Saturday through
Monday. Some of the stronger storms could produce heavy rainfall and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Saturday through Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076-083-084-089>091-KYZ023>025-028>030-038>041-045>049-057-200130-
Orange-Dubois-Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-
Meade-Hardin-Bullitt-Jefferson-Spencer-Anderson-Woodford-Fayette-
Nelson-Washington-Mercer-Jessamine-Clark-Madison-
Including the cities of Paoli, Jasper, English, Tell City, Corydon,
New Albany, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Elizabethtown, Shepherdsville, Louisville, Taylorsville,
Lawrenceburg, Versailles, Lexington, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, and Richmond
924 PM EDT Fri Jun 18 2021 /824 PM CDT Fri Jun 18 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible overnight. A few strong to severe
storms could produce gusty or locally damaging winds and torrential
rainfall. Small hail will be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will remain possible Saturday through Monday. Some of
the stronger storms could produce heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight through Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ077-092-KYZ031-034>037-042-043-200130-
Washington-Clark-Oldham-Shelby-Franklin-Scott-Harrison-Bourbon-
Nicholas-
Including the cities of Salem, Jeffersonville, La Grange,
Shelbyville, Frankfort, Georgetown, Cynthiana, Paris, and Carlisle
924 PM EDT Fri Jun 18 2021

...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 3 AM EDT SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A few strong to severe storms could produce gusty or locally
damaging winds and torrential rainfall tonight. Hail will be
possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will remain possible Saturday through Monday. Some of
the stronger storms could produce heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight through Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ078-079-KYZ032-033-200130-
Scott-Jefferson-Trimble-Henry-
Including the cities of Scottsburg, Madison, Bedford, Milton,
and New Castle
924 PM EDT Fri Jun 18 2021

...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 3 AM EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible overnight. A few strong to severe
storms could produce gusty or locally damaging winds and torrential
rainfall. Hail will be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will remain possible Saturday through Monday. Some of
the stronger storms could produce heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jun 18, 10:50 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 PM EDT Fri Jun 18 2021

INZ076-077-190415-
Orange-Washington-
1150 PM EDT Fri Jun 18 2021

...GUSTY WINDS WILL AFFECT ORANGE AND WASHINGTON COUNTIES...

At 1148 PM EDT, radar indicated a gust front with 40 mph winds
extending from near Brownstown to 11 miles northeast of Paoli to 6
miles northeast of Shoals. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible well before any rain arrives.

Locations impacted include...
Salem, Paoli, Orleans, French Lick, Blue River, New Pekin, Stampers
Creek, Orangeville, Campbellsburg and West Baden Springs.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central Indiana.

LAT...LON 3876 8603 3877 8599 3875 8598 3875 8590
      3858 8588 3857 8585 3855 8585 3850 8589
      3849 8599 3842 8600 3842 8631 3839 8631
      3841 8663 3851 8668 3869 8668 3869 8631
      3876 8628 3878 8620 3876 8614 3878 8609
TIME...MOT...LOC 0348Z 330DEG 29KT 3884 8607 3868 8632 3872 8670

RAS
Special weather statement, Jun 18, 11:12 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1212 AM EDT Sat Jun 19 2021

INZ077>079-190445-
Washington-Jefferson-Scott-
1212 AM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JEFFERSON...SCOTT
AND NORTHEASTERN WASHINGTON COUNTIES...

At 1212 AM EDT, a strong thunderstorm was located near Scottsburg,
moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Scottsburg, Vienna, Austin, Lexington, Little York, Deputy, Blocher,
New Frankfort, Leota and Underwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3882 8572 3883 8571 3882 8570 3883 8567
      3880 8556 3861 8562 3860 8589 3868 8596
      3875 8593 3875 8590 3873 8589 3873 8586
      3878 8582 3878 8580 3880 8580 3882 8574
      3883 8573
TIME...MOT...LOC 0412Z 294DEG 27KT 3873 8586

SCHOETTMER
Special weather statement, Jun 18, 11:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
1228 AM EDT Sat Jun 19 2021

KYZ032-033-190500-
Henry-Trimble-
1228 AM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT TRIMBLE AND CENTRAL HENRY
COUNTIES...

At 1228 AM EDT, a strong thunderstorm was located near New Castle,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bedford, Campbellsburg, Port Royal, Drennon Springs, Delville,
Slabtown, Orville, Sulphur, Monitor and Lacie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3863 8523 3858 8521 3860 8508 3856 8506
      3857 8504 3856 8501 3851 8503 3852 8498
      3849 8499 3846 8495 3843 8496 3844 8495
      3846 8492 3845 8491 3844 8493 3842 8488
      3836 8493 3853 8539 3868 8541 3869 8529
TIME...MOT...LOC 0428Z 285DEG 28KT 3852 8513

SCHOETTMER
Local storm report, Jun 18, 11:43 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 AM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     FLASH FLOOD      2 SE MADISON            38.74N 85.36W
06/19/2021                   JEFFERSON          IN   911 CALL CENTER

            JEFFERSON COUNTY DISPATCH REPORTED A LOT OF
            ONGOING FLOODING WITH SEVERAL INSTANCES OF
            VEHICLES STRANDED IN FLOWING WATER IN
            MADISON. NO MOTORISTS IN DANGER AT THIS
            TIME.

&&

BJS
Special weather statement, Jun 18, 11:48 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
1248 AM EDT Sat Jun 19 2021

INZ078-079-092-KYZ031-032-190515-
Jefferson-Clark-Scott-Oldham-Trimble-
1248 AM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...
NORTHEASTERN CLARK...EASTERN SCOTT...NORTH CENTRAL OLDHAM AND TRIMBLE
COUNTIES...

At 1248 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Scottsburg to 19 miles northwest of
Prospect to 14 miles southeast of Salem. Movement was east at 40 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Madison, Bedford, Charlestown, Lexington, Hanover, Saluda, Smyrna,
Bethlehem, Milton and Kent.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3869 8520 3870 8522 3873 8525 3874 8529
      3874 8533 3872 8532 3864 8524 3847 8544
      3847 8585 3860 8570 3881 8570 3883 8520
TIME...MOT...LOC 0448Z 257DEG 37KT 3873 8575 3860 8575 3850 8588

SCHOETTMER
Special weather statement, Jun 19, 12:14 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
114 AM EDT Sat Jun 19 2021

KYZ035>037-041-042-190545-
Bourbon-Scott-Fayette-Franklin-Harrison-
114 AM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...WEST CENTRAL
BOURBON...NORTH CENTRAL FAYETTE...SOUTHWESTERN HARRISON AND
NORTHEASTERN FRANKLIN COUNTIES...

At 114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles southeast of Owenton to 14 miles
northwest of Georgetown to near Frankfort. Movement was southeast at
30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Georgetown, Cynthiana, Breckinridge, Stamping Ground, Sadieville,
Longlick, Leesburg, Alberta, Skinnersburg and Renaker.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3827 8432 3814 8448 3829 8494 3835 8483
      3834 8479 3837 8471 3849 8456 3851 8452
      3851 8448 3847 8428
TIME...MOT...LOC 0514Z 307DEG 36KT 3846 8464 3834 8475 3821 8493

SCHOETTMER

The radar

The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Trimble

When
June 19, 12:25 AM EST to 2:25 AM EST
Where
Trimble County, 2.51 mi SSE of Monitor to 2.43 mi SSE of Monitor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.618, -85.249

US 42, near Ruby Drive, flooded and had debris in the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969805.